Drug addiction and overdose deaths have been a dismal constant in news headlines for years, but the last decade or so has seen the rise of the opioids – strong painkiller medicines like Vicodin, Percocet and Oxycontin. The latest addition to this list is fentanyl, a powerful synthetic drug that has spread from the cities to areas like Simcoe County, spreading from prescription drug abuse to a growing black market with roots in Asia.

Dealing with this epidemic has changed the way that the police work and front line officers from Barrie’s police services have added a new piece of equipment to their kit – a Narcan inhaler, to aid in dealing with opioid exposure and overdoses.

The inhaler has become a crucial tool for front line responders – Simcoe County paramedics are equipped with Naxalone, a similar quick treatment tool for overdoses – and it isn’t just for use on drug users according to Sgt. Dave Goodbrand of the Barrie police services.

“The main reason for us to get it is to make sure are officers were outfitted with something that would protect them from harm as well, or save their lives. The main way they’d get exposed to fentanyl would be doing a drug search warrant on somebody who has what appears to be cocaine or heroin, a pill or a liquid form of narcotic that might, in fact, be fentanyl, and the officer is exposed to it.”

“You have to remember that fentanyl is cut into a number of different drugs and substances,” explains Goodbrand. “As well, we’re seeing carfentanyl seized in Toronto in recent months, and carfentanyl is even more potent than fentanyl – even touching it is skin permeable. So if it gets into your system it could be potentially fatal.”

The sharp spike in overdoses and deaths from opioids like fentanyl have been building for years, but Goodbrand says that fentanyl has only become a serious problem in the last couple of years after a similar crisis with Oxycontin got it taken off the market.

“We knew it was coming because the situations that were occurring in the west coast slowly make their way east. We saw that with crystal meth and now we’re seeing it with fentanyl, and now we’re seeing carfentanyl starting to come out, too, and then there are different derivatives.”

“A lot of this stuff comes out of the Chinese market and it’s synthetically made, so the derivatives of fentanyl can change quickly, and it’s slowly increasing and we’re seeing more overdoses…We’ve had situations where people have thought that they were using cocaine but it was, in fact, fentanyl and they overdose. We’re seeing a rise in Barrie and within the GTA and across Ontario and the nation.”

Fentanyl originally made its way into the illegal drug trade when prescription patches were obtained and often cut into other drugs. The new synthetic versions from China are being smuggled through the usual routes, and its concentration means that a small amount can go a long way, and carfentanyl – originally an elephant tranquilizer – can go even further.

Sgt. Goodbrand says that it’s useful to know the symptoms of an overdose, especially since the drug’s ubiquity means that it’s showing up in many different situations.

“I think that people need to educate themselves on the internet, to know what to look for with an overdose – issues like breathing, slow respiratory, pinpoint pupils, gurgling noises. Even kids in school – the thing with fentanyl, it’s not just a junkie drug. There are a lot of people in the world that are getting addicted to it. There are professionals, there are lawyers and doctors, teachers, police officers who are getting exposed to this.”

“And there are different ways it could get started – a lot of addictions start with prescription medication for, say, a back injury, that just manifests from there. So it’s something that we want to educate the public about.”

Rick McGinnis – Simcoe Review